Alert archive / South Dakota / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS Sioux Falls, SD

January 5, 20214 states

NWS Sioux Falls, SD issued this winter weather advisory at Jan 5, 2021, 2:26 PM CST for 4 states. It took effect at Jan 5, 2021, 10:00 PM CST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2021, 2:26 PM CST (20:26 UTC)
In effect from
Jan 5, 2021, 10:00 PM CST
Expired
Jan 6, 2021, 2:34 PM CST
In force
17 hr
Issued by
NWS Sioux Falls, SD

Counties Lyon County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Rock County, MN, Dakota County, NE, Dixon County, NE, Beadle County, SD, Clay County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 30 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

580 
WWUS43 KFSD 052026
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
226 PM CST Tue Jan 5 2021

IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062-
066-067-070-071-060430-
/O.NEW.KFSD.WW.Y.0001.210106T0400Z-210107T0000Z/
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
226 PM CST Tue Jan 5 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
6 PM CST WEDNESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  1 to 4 inches and ice accumulations of a light glaze.

* WHERE...Portions of east central and southeast South Dakota, 
  northeast Nebraska, northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...From 10 PM this evening to 6 PM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
4 follow-up statements
010 
WWUS43 KFSD 060232
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
832 PM CST Tue Jan 5 2021

IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062-
066-067-070-071-061045-
/O.CON.KFSD.WW.Y.0001.210106T0400Z-210107T0000Z/
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
832 PM CST Tue Jan 5 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
WEDNESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 1 to 3 inches and ice accumulations of a light glaze.

* WHERE...Portions of east central and southeast South Dakota, 
  northeast Nebraska, northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...Until 6 PM CST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
703 
WWUS43 KFSD 060941
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
341 AM CST Wed Jan 6 2021

IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062-
066-067-070-071-070000-
/O.CON.KFSD.WW.Y.0001.000000T0000Z-210107T0000Z/
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
341 AM CST Wed Jan 6 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to two inches.

* WHERE...Portions of east central and southeast South Dakota, 
  northeast Nebraska, northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on patchy slippery road conditions. The wintry 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
814 
WWUS43 KFSD 061611
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
1011 AM CST Wed Jan 6 2021

IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062-
066-067-070-071-070000-
/O.CON.KFSD.WW.Y.0001.000000T0000Z-210107T0000Z/
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
1011 AM CST Wed Jan 6 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Portions of east central and southeast South Dakota, 
  northeast Nebraska, northwest and west central Iowa and 
  southwest Minnesota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
472 
WWUS43 KFSD 062034
WSWFSD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sioux Falls SD
234 PM CST Wed Jan 6 2021

IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038-039-054-055-061-062-
066-067-070-071-062145-
/O.CAN.KFSD.WW.Y.0001.000000T0000Z-210107T0000Z/
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln-Clay-Union-
234 PM CST Wed Jan 6 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

While patchy light snow and some brief very light freezing drizzle
will be possible through the evening, only minor impacts are
anticipated. 

Once the sun sets temperatures will fall to around or a bit below
freezing and any slushy snow may freeze and create patchy icy
spots. 

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this winter weather advisory went out at Jan 5, 11:03 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 5, 11:03 AM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1103 AM CST Tue Jan 5 2021

.SHORT TERM...(Today through Wednesday)
Issued at 416 AM CST Tue Jan 5 2021

An upper level ridge over the region today brings continued above
average temperatures with high temperatures in the mid to upper 30s.
Breezy south winds gust 20 to 25 mph as a surface low pressure over
the High Plains directs air northward. Despite the warmth, don't
expect much direct sun due to high clouds streaming ahead of an
approaching weather system.

A longwave trough moves over the region this evening. Synoptic lift
and south and southeasterly moisture advection should be sufficient
for a period of wintry precipitation over Siouxland. By midnight
locations west of I-90 could begin seeing a light wintry mix of
melting snow and freezing rain. Melting snow would be the dominant
precipitation type, but given a weak warm nose in atmospheric
profiles, a brief hour or two of freezing sprinkles can't be ruled
out: That being said, any ice accumulations are forecast to be
minimal.

As the night progresses, temperatures cool leading to more
widespread snowfall. Current model runs highlight the I-29 and James
River Valley for the heaviest snowfall rates during the early
morning hours. That being said, there is still considerable
uncertainty on where exactly upper level forcing will best come
together. Previous forecasts focused on northwest Iowa, and there
are still a few models showing the possibility of higher amounts
there; however, consensus guidance has generally shifted west and
northwest with the most recent runs. An added complication is
surface temperatures which remain within a couple degrees of
freezing during much of the event. For locations like Sioux City IA,
warmer temperatures could lead to more melted, compact snow and
notably less accumulation than locations farther north.

Snowfall continues Wednesday morning, but lift and dynamics begin to
wane, with snow tapering off for those north of I-90 by early
afternoon. Those south of I-90 may see snow linger until the evening
hours, but snowfall rates will be decreasing over time. Totals are
likely to be in the 1 to 3 inch range, but a few locations right
under the stronger forcing could get a bit more. Daytime
temperatures on Wednesday peak around freezing and will be fairly
steady. A weak pressure gradient leads to very little wind, so
blowing snow is not a concern.

.LONG TERM...(Thursday through Monday)
Issued at 416 AM CST Tue Jan 5 2021

Stagnant flow aloft on Thursday leads to continued cloud cover and
relatively mild temperatures around 30 during the day. A shortwave
trough moving through the zonal pattern on Friday could bring
another shot of snow, but there is very little agreement among
models with most showing dry conditions; therefore, have left any
precipitation mention out of the forecast at this time.

A broad but not overly deep trough remains over the central Plains
and the Midwest through the weekend. No extreme temperatures are
expected and the potential for active winter weather is low.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1058 AM CST Tue Jan 5 2021

Main aviation concern will be the incoming winter weather and the
potential for mixed precipitation. Chances for precipitation
increase after 00z for KHON and after 06z for KFSD/KSUX. Forecast
soundings would suggest that at least a couple/few hours of -FZRA
are possible at each terminal before switching over SN. This mixed
precipitation could last into the daytime hours Wednesday at KSUX
but confidence is low. Have approximated some of this
precipitation timing in the TAFs but this will need to be modified
in future forecast. Ceilings and/or visibilities into the IFR to
LIFR range are expected once precipitation begins.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...Kalin
Hazardous weather outlook, Jan 5, 4:37 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 AM CST Tue Jan 5 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-061045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
437 AM CST Tue Jan 5 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today through Wednesday.

A light wintry mix of precipitation is expected this evening and
into the early overnight hours. After midnight, snow will become more
widespread. Snow begins to decrease in coverage and intensity by
Wednesday afternoon, with a trace of ice and 1 to 3 inch snow totals
likely for many.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Winter Weather Advisories in South Dakota, 2021Winter Weather Advisories in Iowa, 2021Winter Weather Advisories in Nebraska, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.